Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 23, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Aug 13, 2021, 10:02 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 10:02 PM MST (05:02 UTC)
- Expired
- Aug 13, 2021, 11:00 PM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 151 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207
WWUS55 KPSR 140502
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
1002 PM MST Fri Aug 13 2021
AZC012-013-140600-
/O.NEW.KPSR.DS.W.0023.210814T0502Z-210814T0600Z/
La Paz AZ-Maricopa AZ-
1002 PM MST Fri Aug 13 2021
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Northeastern La Paz County in west central Arizona...
Maricopa County in south central Arizona...
* Until 1100 PM MST.
* At 1002 PM MST, a wall of dust was along a line extending from 8
miles west of Congress to 7 miles southwest of Wickenburg to near
Wittmann, moving southwest at 25 mph.
HAZARD...Near zero visibility with damaging wind in excess of 60
mph.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 71 and 108.
US Highway 60 between mile markers 61 and 140.
AZ Route 74 between mile markers 1 and 4.
Locations impacted include...
Surprise, Buckeye, Wickenburg, Tonopah, Sun City West, Wittmann,
Circle City, Aguila, White Tank Mountain Park, Beardsley, Gladden,
Wenden, Morristown, Palo Verde Nuclear Generation Station and
Wintersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central and west central Arizona.
LAT...LON 3400 11333 3400 11274 3396 11271 3369 11233
3332 11287 3365 11350 3397 11360 3421 11352
3421 11333
TIME...MOT...LOC 0502Z 057DEG 23KT 3412 11298 3390 11285 3371 11252
$$
SDBWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 13, 7:27 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 13, 7:27 PM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 727 PM MST Fri Aug 13 2021 .UPDATE...Updated short-term discussion for convective trends. && .SYNOPSIS... High levels of moisture will remain entrenched across the region into early next week, leading to persistent chances for showers and thunderstorms. The primary threats with any storms remain localized heavy rainfall that may cause flash flooding. A Flash Flood Watch is in effect for south-central Arizona through Sunday afternoon. Strong winds and some blowing dust will also be possible for desert locations. With increased cloud cover and showers, temperatures will remain near to below normal. && .DISCUSSION... A Severe Thunderstorm Watch has been issued until 3 AM PDT/MST for most of south-central and southwest Arizona. The 00Z sounding from Phoenix sampled a very unstable air mass (near 1800 J/kg of MLCAPE) with 20 kt of ENE mid-level flow in place. Earlier convection over southern Gila County promptly weakened as it moved off the higher terrain, likely a result of inhibition in place over the lower deserts. However, an upper impulse is contributing to an organized line of convection developing across Gila County this evening. This area of convection should provide the necessary forcing for ascent to overcome the weak capping inversion in place, and realize the very unstable air mass in place. Expecting primarily a wind threat with more linear storm structures, though hail will certainly be a possibility with more isolated storms as well. There is a signal that a quasi-organized convective line will persist overnight into southwest Arizona and approach the lower Colorado River Valley Saturday morning. .PREVIOUS DISCUSSION... After an active Friday night, Saturday would typically be thought to be a "down" day. That may not necessarily hold as the enhanced northeasterly mid level flow remains in place and the pattern is conducive to mountain-valley propagating storms. On Sunday, a mid level front moving out of NM and into AZ may push enough dry/capping air in from the Four Corners to pair the heavy rain threat a bit but the increased dry air may lead to a higher wind threat. Ultimately a similar pattern continues Monday and Tuesday, before a broader realignment mid-week. Global ensembles are still moving a trough through the Pacific Northwest starting Wednesday. While a deep, closed trough is not favored by the majority of members, we should see a mid/upper level southwest flow develop which will begin shunting the moisture in place east. Many members do generate additional around Wednesday, perhaps indicating there will be shortwave energy that lifts through our area on the increasing southerly flow. PoPs begin to trend down thereafter. Across southwest Arizona, the potential for isolated thunderstorms and decaying large outflows will continue most days. Even a couple of desert mountain thunderstorms could develop across southeast California any of the days given the humid boundary layer. With more sun, temperatures will remain fairly close if not a little above normal across southeast California and near normal toward Yuma. Further east, temperatures will remain below normal for the Phoenix area. Thursday did briefly sneak up to 100F and temperatures in the upper 90s to near 100 look to be common through the next week. && .AVIATION...Updated at 0001Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Normal diurnal wind trends are favored into the early evening hours. Then good chances develop for storms to affect the area during the mid-evening hours as storms from the east attempt to moving into the Phoenix area. Current thinking (moderate confidence) is that easterly outflows from strong storms near Globe will attempt to push into the PHX area during the 0230Z-0300Z timeframe. There still is a lesser confidence level as far as TS activity actually affecting the terminals, thus leaving VCTS in the TAF's for now. CIGS will likely drop into the 5-6k foot range. Latest high-res model output is now beginning to converge on the idea that convective activity could again develop over the PHX area during the 06Z-10Z timeframe. Went ahead and included VCSH in the TAF for that timeframe. Winds outside of the storms likely to remain out of an easterly direction from mid-morning Sat, then gradually shift to a southerly, then a southwesterly direction from the late morning into the afternoon hours on Saturday. At this point, it appears that there is much less chance for convective activity Saturday afternoon/evening then what we are seeing today, thus have left any mention of SHRA/TS out of the TAF's at this time. Outside of storms expect BKN mid cloud CIGs of 10-15 kft. Southeast California/Southwest Arizona including KIPL and KBLH: At KIPL, current light easterly winds to become westerly after 03Z, with these winds continuing through the rest of the night. WInds at KBLH to remain out of a southerly direction through most of tonight. It now appears that chances of outflows from distant TS's to the east are great enough to include a mention of a wind shift to easterly at both SE CA TAF sites later tonight/early Sat. However, storms chances at the terminals themselves are still quite low (20% at KBLH and 5-10% at KIPL). During the day on Sat, expecting mainly southerly winds at KBLH and SE-ly at KIPL. && .FIRE WEATHER... Sunday through Thursday: Generally an active weather period will continue with persistent chances for showers and thunderstorms, with the best chances across southern Gila county decreasing as one goes west. Humidity values themselves will remain quite elevated during this period, with overnight values rising into the 50-90% range and daytime values falling only 25-45% range. A modest drying trend may being at the very end of the forecast period. Winds will favor typical diurnal/terrain influences most days. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563. CA...None. && DISCUSSION...Rogers PREVIOUS DISCUSSION...Iniguez AVIATION...Percha FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Aug 13, 4:14 PM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Fri Aug 13 2021
AZZ558-560-562-563-140000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
414 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of Gila County through
500 PM MST...
At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 8 miles east of Globe, moving west at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.
This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 263.
AZ Route 77 between mile markers 162 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3354 11057 3337 11052 3321 11086 3351 11097
TIME...MOT...LOC 2313Z 074DEG 12KT 3344 11065
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SDBLocal storm report, Aug 13, 5:27 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
527 PM MST FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN 1 E CLAYPOOL 33.41N 110.82W
08/13/2021 M1.20 INCH GILA AZ PUBLIC
&&Special weather statement, Aug 13, 5:57 PM MST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST Fri Aug 13 2021
AZZ547-549-552-555-558-140145-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
557 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 645 PM MST...
At 557 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Apache Lake, or 13 miles northeast of Gold Canyon,
moving west at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apache Junction, Gold Canyon, Florence Junction, Queen Valley, Canyon
Lake, Superstition Mountains, Gold Camp, Kings Ranch, Lost Dutchman
State Park, Goldfield and Tortilla Flat.
This includes the following highways...
US Highway 60 between mile markers 198 and 212.
AZ Route 79 near mile marker 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3352 11115 3334 11116 3322 11140 3345 11158
3360 11147
TIME...MOT...LOC 0057Z 092DEG 12KT 3347 11125
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Aug 13, 8:34 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
834 PM MST Fri Aug 13 2021
AZZ534-537-538-541-542-544-545-547-140415-
Aguila Valley AZ-New River Mesa AZ-Cave Creek/New River AZ-
Tonopah Desert AZ-Deer Valley AZ-Northwest Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
834 PM MST Fri Aug 13 2021
...Strong thunderstorms will impact portions of Maricopa County
through 915 PM MST...
At 833 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Canyon City to 8 miles southeast of
Rock Springs to near Camp Creek. Movement was southwest at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, El Mirage,
Youngtown, New River, Sun City West, Circle City, Sun City, Wittmann,
Cave Creek, Carefree, Deer Valley Airport, Downtown Peoria, Surprise
Stadium, Arrowhead Mall, Desert Mountain and Camp Creek.
This includes the following highways...
AZ Interstate 17 between mile markers 211 and 241.
US Highway 60 between mile markers 110 and 150.
AZ Route 101 between mile markers 11 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central Arizona.
&&
LAT...LON 3399 11161 3357 11216 3362 11262 3384 11278
3399 11273 3389 11228 3391 11224 3395 11224
3397 11219 3405 11215
TIME...MOT...LOC 0333Z 054DEG 41KT 3409 11208 3400 11201 3395 11183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SDBSpecial weather statement, Aug 13, 8:58 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
858 PM MST Fri Aug 13 2021
AZZ547-556-557-140445-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
858 PM MST Fri Aug 13 2021
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 945 PM MST...
At 857 PM MST, Doppler radar was tracking a strong thunderstorm over
Ballantine Trailhead, moving west at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Valley, Ballantine Trailhead, Sugarloaf Mountain, Sunflower,
Punkin Center, Tonto Basin, Four Peaks and Rio Verde.
This includes the following highways...
AZ Route 87 between mile markers 201 and 219.
AZ Route 188 between mile markers 259 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central and east central Arizona.
&&
LAT...LON 3387 11130 3367 11127 3363 11165 3364 11166
3391 11166
TIME...MOT...LOC 0357Z 089DEG 7KT 3377 11145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:14 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 5:57 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Aug 13, 8:34 PM MST | Special Weather Statement | PSR | 41 min | |
| Aug 13, 8:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 13, 9:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Aug 13, 9:19 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 13, 9:38 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 13, 9:49 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 9:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 51 min |
| Aug 13, 9:56 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 13, 9:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 47 min |
| Aug 13, 10:05 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 13, 10:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 10:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Aug 13, 10:19 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 10:24 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 36 min |
| Aug 13, 10:31 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 13, 10:39 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 13, 10:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 46 min |
| Aug 13, 10:58 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 11:01 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 44 min |
| Aug 13, 11:05 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 55 min |
| Aug 13, 11:11 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 13, 11:14 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:25 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 65 min |
| Aug 13, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 5 hr |
| Aug 13, 11:31 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 13, 11:32 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Aug 13, 11:43 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa, Yuma | 47 min |
| Aug 13, 11:49 PM MST | Special Weather Statement | PSR | La Paz | 41 min |
| Aug 13, 11:51 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 14, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 57 min |
| Aug 14, 12:15 AM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 14, 12:32 AM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 14, 12:33 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Aug 14, 12:35 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 12:53 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 14, 1:03 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Yuma | 57 min |
| Aug 14, 1:04 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Aug 14, 1:20 AM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 14, 1:37 AM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Aug 14, 1:54 AM MST | Dust Storm Warning | PSR | La Paz, Yuma | 51 min |
| Aug 14, 2:26 AM MST | Special Weather Statement | PSR | Yuma | 49 min |
| Aug 14, 3:35 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 3:44 AM MST | Areal Flood Warning | PSR | Maricopa | 11 hr |
| Aug 14, 12:17 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 14, 1:19 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 14, 2:59 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Aug 14, 3:26 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 14, 4:55 PM MST | Special Weather Statement | PSR | Gila | 50 min |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.